Starting Imuran...side effects?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

KatieBwithUC
Regular Member


Date Joined Sep 2008
Total Posts : 121
   Posted 12/2/2008 7:01 PM (GMT -6)   
Hi all. I recently had to stop taking Remicade because I started having severe allergic reactions to the treatments. I am starting Imuran tomorrow since I can no longer take Remicade. What are the common side effects people have experienced? Is there anything particular I need to know?

-Katie

cycling_sasquatch
Regular Member


Date Joined May 2007
Total Posts : 169
   Posted 12/4/2008 1:52 PM (GMT -6)   
I've been on Imuran for over a year. The only noticeable side effects I had were tiredness and headaches. Those seemed to go away over time. It has really helped me and I'm now living nearly normal life. Good luck.
UC diagnosed Dec. 2006
Azathioprine 200mg/day
Multivitamin, fish oil, fiber supplement, Nature's Way Primadophilus Optima, Digestive Advantage Crohn's & Colitis


Meesh
Veteran Member


Date Joined May 2006
Total Posts : 619
   Posted 12/4/2008 4:09 PM (GMT -6)   
I was on Imuran for two weeks in February 2007. I started at 50 mg for the first week and felt slightly nauseous. In the 2nd week when my dosage was upped to 100 mg I felt severe nausea for several hours after taking it, the nausea got worse as the week wore on with each dose. My GI apparently reallt wanted me to tolerate the Imuran and was hoping I was having problems with one of my other meds, so he took me off the Colazal I was taking at the time and had me continue the Imuran. So I tried to taking the dose at night hoping to sleep through the nausea and be able to work during the day, but I ended up vomiting all night long and had severe headaches. I called my GI and told him I felt one more dose would kill me as the last dose I took left me feeling magnitudes worse the previous dose and it had been getting worse with each dose.

It was at THAT point we discusses Remicade. He tried the Imuran first. Since Imuran is an older drug and available generic and Remicade is new and EXTREMELY expensive I am surprised you were put on that prior to trying Imuran. Sorry the Remicade didn't work for you. After my Imuran experience I was really afraid to try the Remicade but it's been a godsend for me.

Lots of people here have been helped by the Imuran though so I hope it works for you without any ill effects.

Meesh
46 yr old female, dx'd UC April 27, 2006; mild arthritis in lower back, dx'd May 2008; Osteopenia dx'd 6/08 Finally achieved remission mid October 2008!!
11 Remicade infusions: 7/21/07; 8/18/07; 10/13/07; 12/15/97; 1/26/08; 3/8/08; 4/19/08; 5/24/08; 7/5/08; 8/15/08, 9/26/08; 11/08/08; Current meds & supplements: Lialda, 4 tabs in the morning; Xanax as needed (rarely); Rowesa and/or Canasa; multivitamin w/folate; Culturelle; Fish oil capsules, calcium chews and/or Tums; Vitamin D; Past meds: Prednisone 4/06-4/08; Entocourt EC; Asacol; Colazal; Venofer (iron) injections Dec '07; Imuran (extremely bad reaction 2/07); Protonix; Lexipro


benjwl123
Regular Member


Date Joined Dec 2008
Total Posts : 21
   Posted 12/4/2008 9:53 PM (GMT -6)   
I took Imuran for 6 months in 2006 but had to stop it becuase it made my joints ache.  I was limping up stairs and felt like it was really impacting my mobility.
This was also after a course of prednisone.  I am not sure if the two medications intensified the joint inflamation or if it was the Imuran alone.

pb4
Elite Member


Date Joined Feb 2004
Total Posts : 20577
   Posted 12/5/2008 12:38 AM (GMT -6)   
The most common serious side effects of azathioprine (Imuran) involve the blood elements and gastrointestinal system. Azathioprine can cause serious lowering of the white blood cell count, resulting in an increased risk of infections. This can reverse when the dose is reduced or temporarily discontinued. Azathioprine can cause nausea, vomiting, and loss of appetite, which can resolve when the dose is reduced or divided through the day. Azathioprine can also cause liver toxicity (in less than 1% of rheumatoid arthritis patients). All patients taking azathioprine require regular blood testing for blood counts and liver function tests for monitoring. Other side effects encountered less frequently include fatigue, hair loss, joint pains, and diarrhea.

I swear, some of these drugs are like beating your head agains the wall, you take imuran to aid with D and D is one of the possible darned side effects???? Crazy, but some how there are patients that find success with it and I hope you're one of them.

:)
My bum is broken....there's a big crack down the middle of it! LOL :)


Guardian7
Veteran Member


Date Joined Apr 2006
Total Posts : 2682
   Posted 12/5/2008 1:42 AM (GMT -6)   
There was something about Imuran that made me feel really dull every day. Not only did I not feel energetic, it made me feel nauseous and left a terrible metallic taste in my mouth. It seems that the medicine perforated every aspect of my inner being and transformed me into a zombie. I told the GI straight up that I should be fine with taking Lialda daily and he conceded. I don't think Imuran did anything other than make me anemic.

However it is encouraging to see that Imuran has brought people into remission.
Current Meds/Supplements:
10 mg Prednisone and tapering.
150 mg Imuran.
2 x 3 Asacol.
Prevacid (30 mg) for N.E.R.D.
Multivitamins and Caltrate.
And a whole lot of pain.


JLH
Regular Member


Date Joined Jun 2007
Total Posts : 21
   Posted 12/5/2008 5:18 AM (GMT -6)   
I had terrible nose bleeds. Had to go to the emergency room. The Dr. (ears, nose and throat specialist) cortirized (spelling) a spot in my nose but it still did help. I did reasearch on the net and found out that nose bleeds were a rare side effect for this medication. I quit on my own and that problem went away.
 
Hope you have better results.
 
JL
 
 

Male - 59 years old - 170 pounds - 5’ 8” - Born 1948

Presc: Tizanidine - 4mg for Spinal Stinosis, Gemfibrozil - 600mg x 2 for Triglycerides, Glimepiride - 2mg for Diabetes, Mupirocin 2% for Staph, Crestor - 1000mg for Chol.l, Metoprolol - 50m for 3 Artery Disease, Aspirin for BP & Lialda,  Anucort as needed, Colocort,  & Canasa for Colitis.

Med. Hist: Polio1950,  Post-Polio Syn. 1993, Spinal Stinosis 2002,  Diabetes 2005,  UC ‘06, Rad. Prostatectomy May 2, ‘07, Stroke May 3, ‘07, 3 Artery Disease Aug.’07,  Staph - now


cycling_sasquatch
Regular Member


Date Joined May 2007
Total Posts : 169
   Posted 12/5/2008 10:29 AM (GMT -6)   
I forgot, I also had issues with nausea for a while. I never got sick and it went away with time. I have my blood taken every three months. My white count was a little low last time, but after getting it rechecked it was fine.
UC diagnosed Dec. 2006
Azathioprine 200mg/day
Multivitamin, fish oil, fiber supplement, Nature's Way Primadophilus Optima, Digestive Advantage Crohn's & Colitis


Meesh
Veteran Member


Date Joined May 2006
Total Posts : 619
   Posted 12/5/2008 12:17 PM (GMT -6)   
oh, yeah, I also forgot ... I had really awful bruising.
46 yr old female, dx'd UC April 27, 2006; mild arthritis in lower back, dx'd May 2008; Osteopenia dx'd 6/08 Finally achieved remission mid October 2008!!
11 Remicade infusions: 7/21/07; 8/18/07; 10/13/07; 12/15/97; 1/26/08; 3/8/08; 4/19/08; 5/24/08; 7/5/08; 8/15/08, 9/26/08; 11/08/08; Current meds & supplements: Lialda, 4 tabs in the morning; Xanax as needed (rarely); Rowesa and/or Canasa; multivitamin w/folate; Culturelle; Fish oil capsules, calcium chews and/or Tums; Vitamin D; Past meds: Prednisone 4/06-4/08; Entocourt EC; Asacol; Colazal; Venofer (iron) injections Dec '07; Imuran (extremely bad reaction 2/07); Protonix; Lexipro


Christine1946
Veteran Member


Date Joined Aug 2008
Total Posts : 5965
   Posted 12/5/2008 5:02 PM (GMT -6)   
     I'm not on Imuran, but on 6MP.  The GI doctor bumped up my dosage to 75 mgm, but I started to feel lethargic, not sure if it was due to the 6MP, but I went back down to 50 mgm.  No side effects except I noticed my hair is thinning out.  I have to have blood counts drawn every month.  Last month it was ok.  Today I had blood drawn again.  Have to wait till I see the doc on the 15th for the results.

62 yr old granny. South Jersey
Diagnosed with ulcerative proctitis in 1998 in hospital
Hospitalized (2nd time) in May 2008
Update 11/03/08...finally in remission!!  Hope I don't jinx myself.  Off the prednisone since 11/01/08...now see if I can stay off for longer than two weeks.  Other meds: 6MP (75 mgm), colazal (6 per day), Benicar and Toprol (high blood pressure meds), Probiotic (2 per day), fish oil capsule and multi-vitamin and calcium with vitamin D.

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, June 21, 2018 10:08 PM (GMT -6)
There are a total of 2,974,352 posts in 326,171 threads.
View Active Threads


Who's Online
This forum has 161240 registered members. Please welcome our newest member, brachyi125.
315 Guest(s), 10 Registered Member(s) are currently online.  Details
logoslidat, California Dreamer, artemis111, The Dude Abides, subduedjoy, nepol, valli1234, RobLee, LJohn23, Tall Allen